Texas, 2019

Tornado and Hail in Texas, May 31, 2019

May 31, 2019 · NWS MAF · 10 events in 3 counties and zones

A closed upper low was over Northern California with weak ridging over West Texas. A lingering boundary was mostly south of the Pecos River, and there were easterly upslope winds across the higher terrain which helped to provide lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A closed upper low was over Northern California with weak ridging over West Texas. A lingering boundary was mostly south of the Pecos River, and there were easterly upslope winds across the higher terrain which helped to provide lift. There was good moisture across the area as well as wind shear and instability. These conditions contributed to thunderstorms that produced large hail, damaging winds, and a tornado across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 31, 2:00 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, May 31, 2:00 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
300 PM CDT Fri May 31 2019

.DISCUSSION...

MOGR CU has developed over the Davis, Glass, and Chisos Mountains
at press time with a southeastward-trending boundary of sorts
(more driven through differential heating) extending from near
Carlsbad to between Fort Stockton and Bakersfield. ALoft, there's
really no clear signal under minor shortwave ridging aloft. Winds
have backed a bit in the lee of the Davis Mountains while latest
MLCAPE values range from 1500 to 2500 J/kg. Effective bulk shear
values of 30 to 45 kts should, along with the aforementioned surface-
based instability, support supercellular storm modes initially
until cold pools congeal and a more linear mode takes effect.
Precipitable water values around an inch, along with expected
slower storm motions, will favor locally heavy rainfall, but
placement in where this heavier rainfall will occur will be
dependent on where the storms evolve, and that's not exactly clear
at the moment. What we can say is that large hail, damaging wind
gusts, locally heavy rain, and frequent lightning are all in play
for late this afternoon through this evening. Convection should
diminish through the overnight hours but would not be surprised to
see redevelopment before sunrise, especially over the Permian
Basin.

Upper forcing improves somewhat Saturday as a minor disturbance
acts in concert with an unstable upslope flow regime to support
another round of convection, some of which will be severe. The
best chances for storms tomorrow will extend from the Sacramento
and Guadalupe Mountains southeastward to the Davis Mountains, with
somewhat lower chances out toward the Permian Basin and the lower
Trans Pecos regions of West Texas. Not much will change with the
overall thermodynamic and kinematic setup, so we'll likely see a
repeat tomorrow afternoon of what is expected to start soon this
afternoon.

Sunday and Monday continue to look wet as heights fall aloft down-
stream of a deep late-season trough over southern California up
toward the Great Basin. With substantial moisture in place (at
least climatologically) and southeasterly flow at the surface,
expect rounds of convection each day, primarily during the
afternoon and evening hours, extending from the Big Bend north
across southeastern New Mexico and western portions of the Permian
Basin. Precipitation chances really ramp up Tuesday and
especially Tuesday night as deep layer forcing associated with the
eastward- moving upper trough interacts with instability and
moisture. Once the signals become a little clearer with regards to
focusing mechanisms, PoP and QPF may need to be increased as the
event draws near. After passage of the upper trough on Wednesday,
we'll see a drying trend and clearing skies Thursday and Friday.

High temperatures will remain around five to ten degrees below
normal through Tuesday with a warming trend back to near normal
temperatures by Thursday. Lows will remain warm given dewpoints in
the upper 50s to upper 60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  86  68  86 /  40  30  20  30
Carlsbad                       65  88  65  88 /  50  60  50  50
Dryden                         71  89  72  88 /  40  20  10  20
Fort Stockton                  69  88  68  86 /  40  40  30  30
Guadalupe Pass                 62  81  63  82 /  60  60  60  50
Hobbs                          63  84  64  84 /  40  50  40  50
Marfa                          61  85  60  84 /  40  50  60  40
Midland Intl Airport           66  86  68  85 /  40  30  30  30
Odessa                         66  85  68  85 /  40  30  30  30
Wink                           67  88  68  88 /  50  40  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/70
Hazardous weather outlook, May 31, 1:34 AM CST, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
234 AM CDT Fri May 31 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-010745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
234 AM CDT Fri May 31 2019 /134 AM MDT Fri May 31 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms will be possible today and tonight. Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and locally heavy rainfall. There is a slight risk of severe
storms, capable of producing large hail, damaging winds, and an
isolated tornado.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a marginal risk of severe storms Saturday and Sunday,
capable of producing large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, May 31, 3:01 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
401 PM CDT Fri May 31 2019

TXZ277-278-312130-
Davis Mountains TX-Davis Mountains Foothills TX-
401 PM CDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY
UNTIL 430 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm
3 miles east of Fort Davis, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Davis and Fort Davis National Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3048 10381 3064 10392 3080 10375 3066 10349
TIME...MOT...LOC 2100Z 240DEG 49KT 3060 10378

12
Special weather statement, May 31, 3:09 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
409 PM CDT Fri May 31 2019

TXZ276-279-281-282-312145-
Central Brewster County TX-Presidio Valley TX-
Lower Brewster County TX-Marfa Plateau TX-
409 PM CDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BREWSTER AND SOUTHEASTERN
PRESIDIO COUNTIES UNTIL 445 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Big Bend Ranch State Park, moving northeast at
20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lajitas, Big Bend Ranch State Park, Redford and Barton Warnock
Environmental Educational Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 2923 10376 2922 10378 2927 10379 2926 10380
      2928 10384 2930 10397 2934 10408 2937 10411
      2939 10417 2946 10422 2948 10421 2948 10423
      2950 10424 2965 10408 2971 10392 2920 10369
      2918 10372
TIME...MOT...LOC 2109Z 240DEG 48KT 2942 10423

12
Special weather statement, May 31, 3:21 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
421 PM CDT Fri May 31 2019

TXZ075-312145-
Pecos TX-
421 PM CDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 445 PM
CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Fort Stockton along highway 385, moving northeast at
20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sierra Madera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3050 10298 3066 10309 3085 10288 3064 10258
TIME...MOT...LOC 2120Z 240DEG 48KT 3063 10296

12
Special weather statement, May 31, 3:45 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
445 PM CDT Fri May 31 2019

TXZ075-312230-
Pecos TX-
445 PM CDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 530 PM
CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Fort Stockton, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sierra Madera.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3048 10305 3070 10303 3079 10259 3038 10258
TIME...MOT...LOC 2144Z 272DEG 13KT 3060 10291

80
Special weather statement, May 31, 3:51 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
451 PM CDT Fri May 31 2019

TXZ276-281-312215-
Presidio Valley TX-Marfa Plateau TX-
451 PM CDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PRESIDIO COUNTY
UNTIL 515 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Big Bend Ranch State Park, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Shafter and Casa Piedra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 2998 10418 2995 10417 2997 10417 2998 10416
      2999 10417 2999 10416 3000 10417 3005 10411
      2988 10392 2974 10405 2962 10421 2983 10436
TIME...MOT...LOC 2150Z 225DEG 49KT 2970 10412

12

The radar

The Midland/Odessa radar (KMAF), 204 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Brewster

When
May 31, 4:18 PM CST to 4:23 PM CST
Where
Brewster County, 82 mi N of Study Butte
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
30.507, -103.530

Hail, Jeff Davis

When
May 31, 5:37 PM CST to 5:42 PM CST
Where
Jeff Davis County, 13 mi NE of Ft Davis
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
30.713, -103.725

Hail, Brewster

When
May 31, 5:55 PM CST to 6:00 PM CST
Where
Brewster County, 8 mi SE of Alpine
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
30.288, -103.575

A thunderstorm moved across Brewster County and produced nickel sized hail and minor street flooding eight miles southeast of Alpine.

Tornado, Brewster

When
May 31, 6:25 PM CST to 6:27 PM CST
Where
Brewster County, 7.65 mi NW of Haymond to 7.48 mi NW of Haymond
Rating
EF0
Path length
0.39 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
30.198, -103.121

A thunderstorm produced a brief landspout about eight miles east of Marathon. The landspout dust whirl was disconnected from the storm over open land. There was no observable damage.

Hail, Brewster

When
May 31, 7:05 PM CST to 7:10 PM CST
Where
Brewster County, 1.09 mi ENE of Marathon
Measured
1 in hail
Reported by
Public
Coordinates
30.207, -103.234

Thunderstorm Wind, Brewster

When
May 31, 7:05 PM CST to 7:06 PM CST
Where
Brewster County, 0.77 mi NW of Marathon
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
30.209, -103.258

A thunderstorm moved across Brewster County and produced wind damage near Marathon. At least four power poles were snapped off just above the ground along US 90. There was a transformer fire. The cost of damage is a very rough estimate.

Hail, Brewster

When
May 31, 7:08 PM CST to 7:13 PM CST
Where
Brewster County, 0.42 mi NE of Marathon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.204, -103.245

Hail, Brewster

When
May 31, 7:08 PM CST to 7:13 PM CST
Where
Brewster County, 0.43 mi NE of Marathon
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
30.204, -103.245

Thunderstorm Wind, Brewster

When
May 31, 7:08 PM CST to 7:09 PM CST
Where
Brewster County, 0.17 mi NNE of Marathon
Measured
65 kt (75 mph) estimated gust
Property damage
$6,000
Reported by
Storm Chaser
Coordinates
30.202, -103.249

A thunderstorm moved across Brewster County and produced wind damage in Marathon. There was structural damage with a roof off on the west side of town. The cost of damage is a very rough estimate.

Hail, Presidio

When
May 31, 9:25 PM CST to 9:30 PM CST
Where
Presidio County, 3.98 mi SSW of Marfa
Measured
1 in hail
Reported by
Social Media
Coordinates
30.266, -104.043

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823663, 823664, 826322, 824220, 823665, 823780, 823669, 823673, 823779, 823674.